Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS St. Louis, MO

May 15, 2022Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 15, 2022, 2:20 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2022, 2:20 PM CDT (19:20 UTC)
Expired
May 15, 2022, 3:00 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 8:45 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS53 KLSX 151920
SVRLSX
MOC093-179-152000-
/O.NEW.KLSX.SV.W.0055.220515T1920Z-220515T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
220 PM CDT Sun May 15 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Iron County in southeastern Missouri...
  Northeastern Reynolds County in southeastern Missouri...

* Until 300 PM CDT.

* At 220 PM CDT, a severe thunderstorm was located near Glover,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Glover around 240 PM CDT.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9090 3767 9088 3768 9065 3764 9065
      3764 9053 3760 9053 3760 9055 3749 9055
      3736 9061
TIME...MOT...LOC 1920Z 283DEG 15KT 3751 9079 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
3 follow-up statements
922 
WWUS53 KLSX 151927
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
227 PM CDT Sun May 15 2022

MOC093-179-152000-
/O.CON.KLSX.SV.W.0055.000000T0000Z-220515T2000Z/
Iron MO-Reynolds MO-
227 PM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN IRON AND NORTHEASTERN REYNOLDS COUNTIES...

At 227 PM CDT, a severe thunderstorm was located near Glover, moving
east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Glover around 240 PM CDT.

Other locations in the path of this severe thunderstorm include
Arcadia.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, and Taum Sauk Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9090 3761 9088 3764 9069 3764 9053
      3760 9053 3760 9055 3749 9055 3736 9061
TIME...MOT...LOC 1927Z 283DEG 15KT 3750 9075 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
886 
WWUS53 KLSX 151942 RRA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
242 PM CDT Sun May 15 2022

MOC179-151952-
/O.CAN.KLSX.SV.W.0055.000000T0000Z-220515T2000Z/
Reynolds MO-
242 PM CDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REYNOLDS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Missouri. A Severe Thunderstorm Watch also remains in
effect until 800 PM CDT for southeastern Missouri.

LAT...LON 3742 9077 3759 9077 3761 9075 3764 9069
      3764 9053 3760 9053 3760 9055 3749 9055
      3736 9061
TIME...MOT...LOC 1942Z 283DEG 15KT 3749 9067 

$$

MOC093-152000-
/O.CON.KLSX.SV.W.0055.000000T0000Z-220515T2000Z/
Iron MO-
242 PM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN IRON COUNTY...

At 242 PM CDT, a severe thunderstorm was located over Glover, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Iron County, including the following locations...
Sabula, Chloride and Hogan.

This also includes Fort Davidson Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 9077 3759 9077 3761 9075 3764 9069
      3764 9053 3760 9053 3760 9055 3749 9055
      3736 9061
TIME...MOT...LOC 1942Z 283DEG 15KT 3749 9067 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
310 
WWUS53 KLSX 151951 RRA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
251 PM CDT Sun May 15 2022

MOC093-152001-
/O.EXP.KLSX.SV.W.0055.000000T0000Z-220515T2000Z/
Iron MO-
251 PM CDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IRON COUNTY WILL
EXPIRE AT 300 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Missouri. A Severe Thunderstorm Watch also remains in
effect until 800 PM CDT for southeastern Missouri.

LAT...LON 3742 9077 3759 9077 3761 9075 3764 9069
      3764 9053 3760 9053 3760 9055 3749 9055
      3736 9061
TIME...MOT...LOC 1951Z 283DEG 15KT 3748 9062 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:44 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 15, 12:44 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1244 PM CDT Sun May 15 2022

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 407 AM CDT Sun May 15 2022

An upper-level trough is expected to gradually amplify as it
traverses the Central Plains into Midwest today, above a cold front
that will shift southward and be draped along/near I-70 by mid-
morning. The warm sector entrenching much of the CWA ahead of this
cold front early this morning has remained mostly characterized by
dewpoints in the low to mid-60s F and MUCAPE exceeding 1000 J/kg.
This nature of the warm sector and the latest HREF indicating higher
probabilities (50 to 70 percent) of SBCAPE exceeding 2000 J/kg this
afternoon than previous runs decreases previous concerns of moisture
and instability availability. In fact, many CAMs indicate pockets of
MLCAPE above 2000 J/kg being realized with this afternoon with some
heating beneath relatively steep mid-level lapse rates despite
possible anvil offshoot from upstream thunderstorms. Therefore,
concerns previously discussed regarding moisture availability and
instability have decreased.

However, there remains uncertainty in exactly how convection will
evolve today. CAMs continue to indicate that showers and
thunderstorms will continue developing across southern
NE/northwestern MO at the nose of a LLJ overrunning the cold front,
and then organize into one or more MCSs tracking generally southeast
through the morning into afternoon. The exact track of these MCSs
remains unclear, particularly how much of their motion will be
dominated by west-northwesterly deep layer flow vs. propagation more
sharply south-southeastward along a weak theta-e gradient across
southwestern MO. The latter would favor the MCSs missing the CWA to
the southwest but the former would favor the MCSs tracking along and
south of I-70. Regardless of the MCS tracks, additional showers and
thunderstorms should develop this afternoon/early evening
along/south of the cold front as surface moisture convergence
increases and ascent leading the upper-level trough arrives. An
arriving mid-level jet streak will cause deep layer wind shear
(mostly unidirectional) to also increase to above 30 kt through late
afternoon. This wind shear, combined with the aforementioned
instability should support at least a few strong to severe
thunderstorms across the CWA with a potential mixed mode of linear
bowing segments and splitting supercells. However, a more
concentrated threat for severe thunderstorms is possible if one of
the MCSs can track through the CWA. The main severe hazards will be
damaging winds and large hail, with any tornado threat remaining low
due to relatively high LCLs and lack of strong low-level wind shear
anticipated. The severe threat will be greatest from 17z to 01z (12
to 8 pm) along and south of I-70.

Some post-frontal showers will be possible through the first half of
tonight, but dry conditions are expected to return on Monday. Low-
level CAA tonight into the first half of Monday will also establish
a much more seasonable airmass across the Midwest with high temps in
the 70s F and dewpoints around 50 F.

Pfahler

.LONG TERM...  (Monday Night through Saturday)
Issued at 407 AM CDT Sun May 15 2022

Global model guidance are in agreement that upper-level flow across
the central CONUS will become quasi-zonal above a baroclinic zone
stretching across the Midwest. This flow is progged to be navigated
by a series of low-amplitude mid-level shortwave troughs, but model
guidance still differ in their depictions of the timing of these
features. There is loose consensus that the first shortwave trough
will traverse the region late Tuesday into early Wednesday,
accompanied by a northward advancement of the baroclinic zone as a
warm front through the CWA. Showers and elevated thunderstorms are
likely to the north of this warm front. An arriving EML plume and
increasing moisture could also support a strong to severe
thunderstorm with large hail during this time. A pattern that bears
monitoring for severe thunderstorms will continue Wednesday through
Friday as ascent from the passing shortwave troughs interact with a
moist and possibly unstable warm sector along and south of the
baroclinic zone oscillating and then likely pushing through as a
cold front around Friday. Temps during this timeframe are also
favored to warm to above average within the warm sector.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1232 PM CDT Sun May 15 2022

Showers and a few rumbles of thunder will progress eastward across
the area through this evening. The cold front has just passed
through KJEF and is about to move through KSUS/KSTL. By 1900 UTC,
the boundary should be just south of KCPS. With frontal passage,
light/variable winds turn out of the north/northwest. Given the
frontal timing, have VCTS at KJEF just right at the beginning of
the TAF period as well as KCPS for a couple of hours this
afternoon. Thunder chances behind the front, while not negligible,
appear very low so kept mention out of KSUS/KCOU/KSTL.

After the threat for any rain moves out of the area this evening,
decreasing cloudiness along with light northwest winds are
expected.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 15, 4:04 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
404 AM CDT Sun May 15 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-160915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
404 AM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely for portions of the area today. A few
thunderstorms could become strong to severe this afternoon and
evening along and south of I-70. The main hazards with severe
thunderstorms will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms for much of the region late
Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:17 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington43 min
May 14, 7:34 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington41 min
May 14, 8:23 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois30 min
May 14, 9:03 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve42 min
May 15, 12:55 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade50 min
May 15, 2:10 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.